Alert archive / Vermont / Wind Advisories in 2018

Wind Advisory 8, NWS Burlington, VT

November 2, 20188 counties in Vermont; Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this wind advisory at Nov 2, 2018, 3:26 PM EDT for 8 counties in Vermont; Clinton County, Essex County, Franklin County, New York. It took effect at Nov 3, 2018, 2:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2018, 3:26 PM EDT (19:26 UTC)
In effect from
Nov 3, 2018, 2:00 PM EDT
Expired
Nov 3, 2018, 8:45 PM EDT
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Addison County, VT, Caledonia County, VT, Essex County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 28 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS71 KBTV 021926
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
326 PM EDT Fri Nov 2 2018

NYZ031-034-VTZ012-030900-
/O.NEW.KBTV.WI.Y.0008.181103T1800Z-181104T0600Z/
Western Clinton-Western Essex-Windsor-
Including the cities of Dannemora, Lake Placid, Springfield, 
and White River Junction
326 PM EDT Fri Nov 2 2018

...WIND ADVISORY IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST
SUNDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 2 PM EDT Saturday to 1 AM EST
Sunday.

* LOCATIONS...western Clinton and western Essex Counties in
  northern New York, as well as Windsor County in Vermont.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...Westerly winds will increase markedly Saturday
  afternoon, and peak during the evening hours before diminishing
  after sunset.

* IMPACTS...Damaging winds may blow down trees and power lines,
  with scattered power outages expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Lahiff
4 follow-up statements
263 
WWUS71 KBTV 030716
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
316 AM EDT Sat Nov 3 2018

NYZ030-VTZ003-004-006>008-010-018-019-031530-
/O.EXA.KBTV.WI.Y.0008.181103T1800Z-181104T0600Z/
Southern Franklin-Orleans-Essex-Lamoille-Caledonia-Washington-
Orange-Eastern Addison-Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Newport, 
Island Pond, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford,
Randolph, Bristol, Ripton, East Wallingford, and Killington
316 AM EDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM
EST SUNDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 2 PM EDT this afternoon to 1 AM
EST Sunday.

* LOCATIONS...Southern Franklin County in northern New York, and east
  central, north central and northeastern Vermont.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Westerly winds will increase markedly this afternoon,
  and peak during the early evening hours before diminishing 
  after midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NYZ031-034-VTZ012-031530-
/O.CON.KBTV.WI.Y.0008.181103T1800Z-181104T0600Z/
Western Clinton-Western Essex-Windsor-
Including the cities of Dannemora, Lake Placid, Springfield, 
and White River Junction
316 AM EDT Sat Nov 3 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
TO 1 AM EST SUNDAY...

* LOCATIONS...Western Clinton and western Essex Counties in 
  northern New York, as well as Windsor County in Vermont.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Westerly winds will increase markedly this afternoon,
  and peak during the early evening hours before diminishing after
  midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

93
249 
WWUS71 KBTV 030722
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
322 AM EDT Sat Nov 3 2018

NYZ030-031-034-VTZ003-004-006>008-010-012-018-019-032100-
/O.CON.KBTV.WI.Y.0008.181103T1800Z-181104T0600Z/
Southern Franklin-Western Clinton-Western Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Orange-Windsor-Eastern Addison-
Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Dannemora, 
Lake Placid, Newport, Island Pond, Johnson, Stowe, St. Johnsbury,
Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Bristol, Ripton, East Wallingford, 
and Killington
322 AM EDT Sat Nov 3 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
TO 1 AM EST SUNDAY...

* LOCATIONS...The northern Adirondacks and most of eastern
  Vermont.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Westerly winds will increase markedly this afternoon, 
  and peak during the early evening hours before diminishing 
  after midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

93
082 
WWUS71 KBTV 031934
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
334 PM EDT Sat Nov 3 2018

NYZ030-031-034-VTZ003-004-006>008-010-012-018-019-040600-
/O.CON.KBTV.WI.Y.0008.000000T0000Z-181104T0600Z/
Southern Franklin-Western Clinton-Western Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Orange-Windsor-Eastern Addison-
Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Dannemora, 
Lake Placid, Newport, Island Pond, Johnson, Stowe, St. Johnsbury,
Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Bristol, Ripton, East Wallingford, 
and Killington
334 PM EDT Sat Nov 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

* LOCATIONS...The northern Adirondacks and most of eastern 
  Vermont.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Strongly westerly winds will peak during the early 
  evening hours before diminishing after midnight.

* IMPACTS...Strong winds may blow down trees and power lines. 
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
769 
WWUS71 KBTV 040045
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
845 PM EDT Sat Nov 3 2018

NYZ030-031-034-VTZ003-004-006>008-010-012-018-019-040145-
/O.CAN.KBTV.WI.Y.0008.000000T0000Z-181104T0600Z/
Southern Franklin-Western Clinton-Western Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Orange-Windsor-Eastern Addison-
Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Dannemora, 
Lake Placid, Newport, Island Pond, Johnson, Stowe, St. Johnsbury,
Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Bristol, Ripton, East Wallingford, 
and Killington
845 PM EDT Sat Nov 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

While a few westerly gusts to 35 mph will remain through midnight,
especially across eastern Vermont, the overall trend will be for
diminishing wind speeds overnight.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 2, 1:40 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 2, 1:40 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
140 PM EDT Fri Nov 2 2018

.SYNOPSIS...
An active weather pattern continues through the weekend as a
deepening low pressure system tracks along a stalled frontal
boundary. Expect periods of light to moderate rain both today
and Saturday with winds increasing Saturday afternoon into
Saturday evening out of the west. Winds could become quite gusty
into Saturday evening. Sunday and Monday will be fairly nice
days as high pressure allows for some sunshine across the North
Country before clouds quickly return with unsettled weather for
the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1016 AM EDT Friday...Minor adjustments made to the
previous forecast, mainly to cool temps a bit based on latest
trends, and linger precip an hour or so longer across eastern VT
based on radar. Otherwise, drier conditions still look
favorable for the afternoon, though expect breaks in the clouds
to be very limited based on upstream satellite.

Previous discussion...Steady rain is the theme for the rest of
the evening. Strong mid level f-gen will keep plenty of clouds
and light rain in through the morning before a synoptic dry slot
pushes into across central Vermont and most areas see a brief
break in precip. Latest 3 hour pressure changes are highest over
northern New York and so I think we'll see the low actually
track just north of the Adirondacks instead of pushing right
into the Champlain Valley. That points to a fairly difficult
temperature forecast with some high bust potential. With the low
forecast to be slightly further north that would mean that much
of Vermont and southern Adirondacks get into some strong warm
air advection in the dry slot. So I've raised temps in the
Champlain Valley and across central and southern Vermont into
the upper 50s to mid 60s while holding the Saint Lawrence Valley
and just north of the Adirondacks in the mid 40s. I think we'll
only see a brief window into those warmer temps before the
northerly flow kicks in and the front starts pushing back south.
The overnight lows should stay fairly mild as the front isn't
that strong. Expect temps in the mid 40s to even some 50s across
south eastern Vermont.

The second challenge to the forecast will be on Saturday as a
second short wave rounds the based of a rapidly deepening
negatively tilted cyclone. We should see a pretty good dump of
rainfall through mid day as the upper level trough swings
through New England. The surface low rapidly deepens on
Saturday from a 1000mb low to 998mb in 6 hours and as that does
the winds aloft quickly increase out of the west to northwest.
I've increased winds and wind gusts fairly substantially heading
into the evening hours and there's certainly some potential for
some stronger downsloping wind gusts of 35-45kts on the eastern
downslope side of both the Adirondacks and the Greens. We'll be
watching the how the evolution of the low develops for
potential of a wind advisory.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 256 AM EDT Friday...Any lingering rain/snow shower
activity to then end Saturday evening as deep surface low pulls
away into the Maritimes and building high pressure advects east
from the Ohio Valley. Clouds should hold tough for a good part
the night under diminishing west/northwesterly flow, though
should tend to scatter out late. Lows to generally range from
the mid 20s to lower 30s.

Aforementioned strengthening surface high then bridges atop the
region for Sunday with partly to mostly sunny skies, light winds and
seasonably cool temperatures. This will definitely be the better day
of the upcoming weekend as high temperatures range through the
40s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 256 AM EDT Friday...Looking further out our active fall
weather pattern looks to continue into next week. We should be
able to squeeze out another decent day on Monday as the surface
high slides east and south return flow trends modestly gusty.
This will herald the start of a 48-hr period of milder weather
with afternoon highs topping out from the mid 40s to lower 50s.
A weak shortwave embedded within this deepening flow is progged
to track into the region toward Monday evening and especially
Monday night with a few showers. Dynamical forcing with this
system is rather weak, driven mainly by warm advective processes
and not a discrete vorticity center. As such, PoPs will
generally be kept in the chance category.

Thereafter, global models have largely trended toward a common
solution in the Tuesday-Wednesday time frame showing a deepening
Midwestern cyclone tracking north-northeastward through the Great
Lakes. As the synoptic background flow amplifies we'll transition
into the warm sector of this system with broad south/southwesterly
flow continuing and temperatures moderating considerably. Indeed, a
quick look at most recent MOS-guidance supports modeled 925-850
mb thermal progs showing readings climbing well into the 50s to
lower 60s for highs during this period. With the more amplified
flow, steadiest precipitation associated with the cyclone
should become more focused along it's associated cold front. As
this time range timing subtleties with the frontal position
among the various models always provide some level of
uncertainty. However, it appears the most focused period of
rainfall should occur Tuesday night into Wednesday morning.
Behind the front temperatures gradually cool into Thursday as
flow trends more west/southwesterly and conditions trend drier
outside some lake effect response off Lake Ontario.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...A mix of ceilings from VFR to IFR will
continue through the remainder of the daylight hours with IFR
locked in the deeper valleys at KBTV/KPBG/KMSS with isolated IFR
at KSLK and VFR elsewhere. After sunset, the trend will be
towards widespread IFR for the remainder of the period as
steady rain moves back into the region. Rain will briefly wane
around sunrise, then re-blossom mid-morning Saturday with vsby
mainly MVFR.

Outlook...

Saturday Night: Mainly VFR, with local MVFR possible. Windy with
gusts to 35 kt. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. Likely SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday Night: Mainly MVFR, with areas VFR possible. Definite RA.
Wednesday: Mainly VFR, with local MVFR possible. Likely SHRA.

&&

.HYDROLOGY...
The combination of several waves of moderate to at times heavy
rainfall will see modest rises in main stem rivers especially
across central and southern Vermont where antecedent conditions
are fairly wet. Being that its late in the season there isn't
much in the way of vegetation that will be able to absorb the
1-3 inches of rainfall. So much of the rain that falls will
runoff into streams and rivers. The small streams should be able
to release the precip that falls into main stem rivers fast
enough to not see any flooding but there's some potential for the
Ausable river at Au Sable Forks and the Otter Creek at Center
Rutland to rise to near flood stage. At this time flooding is not
forecast and rises on the rivers will be highly dependent on where
the most significant rain falls.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal/Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Lahiff
HYDROLOGY...Deal
Hazardous weather outlook, Nov 2, 3:51 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
351 AM EDT Fri Nov 2 2018

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-030800-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
351 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A deepening low pressure system will lead to moderate to strong wind
gusts generally along the downslope areas east of the Adirondacks and
Green Mountains Saturday afternoon into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-035-087-VTZ001-002-005-009-011-030800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
351 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2018Wind Advisories in New York, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.